Bipolar disorder can be treated with a number of medications. Some of these medications can increase your appetite or cause changes in metabolism leading to weight gain.
Whether a certain medication will cause weight gain or other side effects varies from person to person. Also, how well the medication works to treat bipolar disorder symptoms differs among individuals. Because of this, finding the medications that best treat your symptoms may require some trial and error.
Medications for bipolar disorder include mood stabilizers, antipsychotics and antidepressants.
- Mood stabilizers used to treat bipolar disorder include lithium (Lithobid), valproic acid (Depakene), divalproex sodium (Depakote), carbamazepine (Tegretol, Equetro, others) and lamotrigine (Lamictal). All of these medications are known to increase the risk of weight gain except lamotrigine.
- Antipsychotics prescribed for bipolar disorder include olanzapine (Zyprexa), risperidone (Risperdal), quetiapine (Seroquel), aripiprazole (Abilify), ziprasidone (Geodon), lurasidone (Latuda), cariprazine (Vraylar) and asenapine (Saphris). It appears that aripiprazole, ziprasidone, lurasidone and cariprazine are more weight neutral than the others, but that can vary from person to person.
- Antidepressants along with a mood stabilizer or antipsychotic may be used in treating bipolar disorder, though antidepressants alone could cause mania or rapid cycling in people with bipolar disorder. Some antidepressants may be more likely to cause weight gain than others, but this can vary from person to person. Talk with your psychiatric care professional if you have concerns.
- Antidepressant-antipsychotic combination medication works as a depression treatment and a mood stabilizer. The medication Symbyax combines the antidepressant fluoxetine and the antipsychotic olanzapine and is associated with weight gain.
Some of these medications may be less likely to cause weight gain when taken alone, but many people need more than one medication to control bipolar symptoms. Some weight gain may be inevitable when taking medications for bipolar disorder.
If weight gain is an issue, ask your psychiatric care professional for advice on strategies to manage it. Healthy eating, keeping physically active and getting psychological counseling (psychotherapy) can all help.
Continue to work with your psychiatric care professional to find the best way to keep your bipolar symptoms and your weight under control.